Minnesota, 2009

Hail in Minnesota, July 23, 2009

July 23, 2009 · NWS DLH · 1 event in 1 county or zone

An approaching trough and cold front set off some thunderstorms, one of which became quite strong, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An approaching trough and cold front set off some thunderstorms, one of which became quite strong, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 23, 2:46 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 2:46 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT THU JUL 23 2009

.DISCUSSION...
FCST FOCUS ON POPS AND SVR THREAT TONIGHT/FRI AS LARGE VORT
MAX/CUT OFF LOW SEEN ON WV SAT IMAGERY ROTATING OVER CEN MANITOBA
DEEPS AS IT TRACKS THROUGH THE NW 50KT MID LVL FLOW INTO THE
REGION OVERNIGHT. THE COLD CORE LOW WILL REMAIN OVER THE WRN GRT
LKS REGION THROUGH THE WEEKEND AND INTO NEXT WEEK. SHORT TERM
MODELS HAVE A GOOD HADEL ON THE CURRENT SYNOPTIC SET UP AND
IN AGREEMENT...ALTHOUGH KEEPING A NWRD TREND EACH RUN...THAT THE
UPR LVL LOW BECOMES STACKED WITH A SFC REFLECTION LOW IN EXTREME
SW ONTARIO...JUST N OF THE INTL BORDER CENTERING NEAR CWPL BY 12Z
FRI. THE SYSTEM THEN BECOMES WRAPPED UP OVER THE NORTHLAND AND WRN
LK SUP DURING THE DAY FRI. THIS TRACK IS SLIGHTLY FURTHER NE THAN
PRIOR OUTPUT AND TIMING ALSO IS A BIT FASTER. ADJUSTED POPS FOR
MORE DETAIL AND SPECIFIC TIMING...ALSO TO ACCOUNT FOR DRY SLOT
PUSHING FURTHER NORTH INTO SRN HALF OF CWA FRIDAY. KEPT MENTION OF
FG OVERNIGHT ADJACENT TO LK SUPERIOR...LIMITED TO THE LOWER
TERRAIN... AS LIGHT ONSHORE PERSISTS.

AS THE CUT OFF LOW DROPS SE TOWARDS NE MN OVERNIGHT A SMALLER SHORT
WAVE BREAKS FREE AND TRACKS SE ALONG A BAROCLINIC RIBBON OVER NRN
MN. SUFFICIENT FORCING/LIFT AND INCREASING MID LVL MOISTURE WILL
TRIGGER SCT THUNDERSTORMS TO NW HALF OF FA THROUGH 06Z...SPREADING
SE OVER ERN ZONES INTO FRI MORNING. A 30 KT SW LLJ INCREASES
WAA/THETA-E ADVECTION OVER WRN MN NOSING INTO THE NC MN AS A MAXIMUM
OF LARGE MID LVL OMEGA/PVA FOUND AHEAD OF THE VORT MOVES INTO NRN
ZONES THIS EVENING. AN 80 KT UPR LVL JET NOSES INTO NW MN BY 06Z BRINGING
200-300 MB DIVERGENCE MAXIMUM OVER NE MN...THEN SHIFTS SE OVER
WRN LK SUP AND NRN WIS AREAS BY 12Z. NAM BUFR SOUNDINGS SUGGEST LO
LVL MOISTURE STRUGGLES TO MAKE ITS WAY INTO THE SYSTEM WITH CLOUD
BASES 4-5 KFT OR HIGHER.

.EXTENDED...MONDAY THROUGH THURSDAY
THIS PERIOD WILL BE DOMINATED BY NORTHWEST FLOW ALOFT...UNTIL THE
END OF THE PERIOD WHEN FLOW BECOMES MORE ZONAL. THE UPPER LOW WILL
SEND A COUPLE SIGNIFICANT SHORTWAVES THROUGH THE REGION...ESPECIALLY
EARLY(MONDAY-TUESDAY) THEN UPPER FLOW WILL BACK. BELOW NORMAL
TEMPERATURES WILL OCCUR THROUGH MOST OF THE EXTENDED PERIOD.

.AVIATION...
MAINLY VFR CONDITIONS WILL CONTINUE FOR MOST AREAS. THERE ARE AREAS
OF FOG OVER LAKE SUPERIOR...AND ALONG PORTIONS OF THE IMMEDIATE
COAST. SOME AREAS MAY EXPERIENCE IFR CONDITIONS IN FOG VERY CLOSE TO
LAKE SUPERIOR. PATCHY FOG MAY OCCUR ELSEWHERE AS WELL LATER
TONIGHT...BUT IT SHOULDNT BE AS WIDESPREAD AS LAST NIGHT. AN
ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON OR
EVENING...BUT THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS BY
LATE EVENING AND OVERNIGHT AS A COLD FRONT DROPS SOUTHEAST THROUGH
THE AREA. WINDS WILL BECOME GUSTY OUT OF THE NORTHWEST BY FRIDAY
AFTERNOON BEHIND THE FRONT.

&&

POINT TEMPS/POPS...
DLH  55  77  54  69 /  50  30  40  30
INL  53  70  52  66 /  50  40  40  30
BRD  60  79  56  72 /  50  20  10  30
HYR  57  78  54  68 /  50  50  30  30
ASX  55  76  56  67 /  50  40  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...DENSE FOG ADVISORY UNTIL 7 AM CDT FRIDAY FOR LSZ121-LSZ140-
 LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.

23/MELDE
Hazardous weather outlook, Jul 23, 2:55 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
355 PM CDT THU JUL 23 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-242100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
355 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
NORTHWESTERN MINNESOTA EARLY THIS EVENING AND MOVE ACROSS THE
NORTHLAND OVERNIGHT. THERE IS CHANCE THAT SOME STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL...MAINLY WEST OF A
CRANE LAKE TO HINCKLEY LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ARROWHEAD OF
MINNESOTA AND NORTHWEST WISCONSIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-242100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
355 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE NEARSHORE WATERS
OF LAKE SUPERIOR TONIGHT. A DENSE FOG ADVISORY IS IN EFFECT UNTIL
EARLY FRIDAY MORNING ACROSS ALL OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN LAKE SUPERIOR ON
FRIDAY.

25

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 23, 7:41 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CDT THU JUL 23 2009

MNZ010-018-025-026-240330-
KOOCHICHING-NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
841 PM CDT THU JUL 23 2009

...STRONG THUNDERTORMS MOVING INTO NORTH CENTRAL MINNESOTA...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 39 MILES WEST OF ORTH...MOVING SOUTHEAST AT 40
MPH. THIS STORM WAS A PART OF AN AREA OF THUNDERSTORMS.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED FROM 845 PM CDT THROUGH 1030 PM CDT INCLUDE...
  ORTH...               NORTHOME...           MIZPAH...
  ISLAND LAKE...        GEMMELL...            ROSY...
  ALVWOOD...            DIXON LAKE...         SUGAR LAKE...
  SQUAW LAKE...         PORTAGE LAKE...       OSLUND...
  MAX...                CUT FOOT SIOUX LAKE...
  SAND LAKE...          MARCELL...            DEER RIVER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4745 9442 4809 9444 4772 9328 4709 9393
      4741 9445

SCW
Special weather statement, Jul 23, 9:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1009 PM CDT THU JUL 23 2009

MNZ010-018-026-240400-
KOOCHICHING-NORTH ITASCA-SOUTH ITASCA-
1009 PM CDT THU JUL 23 2009

...THUNDERSTORMS CONTINUE OVER SOUTHERN KOOCHICHING AND NORTHERN
ITASCA COUNTIES...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ISLAND LAKE...MOVING
SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED THROUGH MIDNIGHT INCLUDE...
  BIG FALLS...          GEMMELL...            WIRT...
  INGER...              BOWSTRING LAKE...     DEER RIVER...
  MARCELL...            EFFIE...
  CRAIGVILLE...         BOWSTRING...          BIGFORK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4807 9328 4722 9363 4751 9411 4752 9437
      4831 9440

SCW
Special weather statement, Jul 23, 9:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT THU JUL 23 2009

MNZ010-018-026-240500-
KOOCHICHING-NORTH ITASCA-SOUTH ITASCA-
1010 PM CDT THU JUL 23 2009

...THUNDERSTORMS CONTINUE OVER SOUTHERN KOOCHICHING AND NORTHERN
ITASCA COUNTIES...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ISLAND LAKE...MOVING
SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED THROUGH MIDNIGHT INCLUDE...
  BIG FALLS...          GEMMELL...            WIRT...
  INGER...              BOWSTRING LAKE...     DEER RIVER...
  MARCELL...            EFFIE...
  CRAIGVILLE...         BOWSTRING...          BIGFORK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4807 9328 4722 9363 4751 9411 4752 9437
      4831 9440

SCW

The radar

The Duluth radar (KDLH), 158 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Itasca

When
July 23, 9:15 PM CST
Where
Itasca County, 4.45 mi SW of Inger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.500, -94.060

The hail fell on the northeastern side of Lake Winnibigoshish.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189243.